>

Sunday, March 21, 2010

Stuart Shipko MD admits that SSRIs cause sexual dysfunctions and are being used to treat sex-offenders

I believe this is the first time a psychiatrist speaks openly about sexual problems induced by SSRIs.
I visited SSRI-sex Yahoo group and found this video here.
This is what is written at the side bar:

Stuart Shipko, MD (psychiatrist) presents recent findings on the effects of antidepressants on sexual behavior.

"Sexual side effects occurring in response to taking antidepressant medications are more common than previously reported and may not always resolve once the medication has been discontinued. Informed consent regarding the use of these medications is most effectively accomplished when all professionals responsible for a patients care are educated about these side effects and work collaboratively to educate patients, thus increasing their ability to make an informed choice. The frequency with which the medications are prescribed, the evidence that sexual side effects have been underestimated, and the deleterious effects that such medication side effects may have on treatment and patient functioning make it imperative that psychologists educate themselves in order to best help those whom they serve. This entails a necessary expansion of psychologists knowledge base and scope of practice. Current efforts at informed consent are most likely inadequate, particularly for the treatment of children and adolescents, and leave a void that psychologists, given our often more frequent contact with patients, are particularly suited to fill."1"


At the video he claims:

"These effects have been used by medical scientists. these drugs have been promoted in same cases as treatment for premature ejaculation. Martin Kafka, a Harvard psychiatrist, has promoted the use of these drugs to reduce sexual impulsivity in sexual offenders."

I have wrote about Martin Kafka's treatment at this post.
It is very strange that this "treatment" is being used since 1996 and psychiatrists are still denying that SSRI do cause sexual problems or claiming that "I never heard about that in my clinical experience" is so common. This is not a recent finding.
As I said at the post:
I've stressed "deviant sexual thoughts and fantasies" because it's widely reported on SSRI-sex Yahoo group people claiming that their normal sexual fantasies and thoughts have been altered or disappeared.
Claiming that "
SSRIs may help alter a dysfunctional serotonergic system" is not a good explanation. Why on earth people who have conventional sexual fantasies are also affected when they take SSRIs?
It's written here:
"
Since serotonine affects sexual appetite,..." and this is what really happens along with changes in sexual thoughts and fantasies which should be investigated because normal people are having sexual problems such as anorgasmia, lost of libido, lack of sexual thoughts and fantasies even after years off SSRIs.
It should be considered as a serious iatrogenic condition and not praised because it can fix paraphilias.

2 comments:

Dr. Shipko said...

I am pleased that someone is taking an interest in my public service video - and also pleased that someone else notes the work of Dr.Kafka. I just wish that the header didn't read that Dr. Shipko "admits" ... I reads as if it is my fault and that I am confessing. A better header would be that Dr. Shipko "exposes" or "clarifies" the severity of the problem.

S. Shipko MD

Ana said...

Yes, you are right that the verb should be changed.
I will repost it it because it is a very important video with the correction.
I would love to have the video at the post.
I just visited your site and left a comment.